Missouri, 2006

Hail in Missouri, May 29, 2006

May 29, 2006 · NWS EAX · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 29, 8:10 AM CST, 35 minutes earlier.

Area forecast discussion, May 29, 8:10 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 AM CDT MON MAY 29 2006

.DISCUSSION...

APPARENT GRAVITY WAVE PUSHING EAST SOUTHEAST ACROSS SOUTHEAST NE AND
NORTHEAST KS HAS ACTIVATED ELEVATED CONVECTION WHICH STARTED OUT
WITH JUST A FEW CELLS. ACTIVITY HAS EXPANDED CONSIDERABLY IN
COVERAGE SINCE 8 AM. STORMS ARE MOVING NORTH NORTHEAST WITH A SLIGHT
EASTWARD DRIFT OF THE ENTIRE BAND OF STORMS. 12Z TOP SOUNDING SHOWS
LIGHT STEERING WINDS. PRECIPITABLE H20 ON TOP SOUNDING IS 1.44
INCHES. GIVEN THESE PARAMETERS TRAINING OF STORMS WILL LIKELY
PRODUCE VERY HEAVY RAINFALL. DRY TOPSOIL CAN TAKE THIS FOR AWHILE SO
NOT EXPECTING ANY FLOOD PROBLEMS...JUST NUISANCE STREET FLOODING.
ELEVATED NATURE OF STORMS NOT ABLE TO FULLY TAP INTO THE SURFACE
BASED CAPES IN EXCESS OF 4000J/KG BUT 3/4 INCH HAIL CERTAINLY
POSSIBLE.

WITH GRAVITY WAVE YET TO INTERACT WITH THE ELEVATED MOISTURE FROM
EAST EMP SOUTHWARD MAY NEED TO MAKE FURTHER ADJUSTMENTS TO THE
AFTERNOON PART OF THE FORECAST.

MJ

&&

.PREV DISCUSSION...
230 AM...
CONVECTION IS THE MAIN CONCERN THE NEXT FEW DAYS. LATEST SFC MAP
DEPICTS THAT THE COLD FRONT HAS MOVED EAST INTO CENTRAL NEBRASKA.
THE UPPER TROUGH OVER THE ROCKIES WHICH IS DRIVING THE FRONT TO THE
EAST IS NOW SHOWING SIGNS OF LIFTING NORTHEAST. THIS HAS BEEN
HANDLED WELL BY THE MODELS WITH ONLY MINOR DISCREPANCIES IN
PLACEMENT AND INTENSITY.

WITH THE UPPER TROUGH LIFTING QUICKLY INTO CANADA...THE FRONT WILL
MAKE ONLY SLOW PROGRESSION THE NEXT COUPLE OF DAYS...ESPECIALLY WITH
A WEAK SHORTWAVE TROUGH LINGERING BACK IN THE DESERT SW.

THE FRONT IS EXPECTED TO REACH THE EXTREME NW TIP OF MO BY THIS
EVENING. SFC-6KM SHEAR IS QUITE WEAK NEAR THE BOUNDARY BUT MODERATE
TO EXTREME INSTABILITY WILL EXIST WITH MLCAPES IN EXCESS OF 3000
J/KG. STRONG TO SEVERE CONVECTION IS EXPECTED TO DEVELOP NR THE FNT
AS THE CAP WILL NOT BE AS STRONG AS THE LAST FEW DAYS. THE PRIMARY
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ANOTHER CONCERN IS
LOCALLY HEAVY RAINS AS THE STORMS WILL MOVE LITTLE. STORMS WILL
LIKELY TRAIN FOR SHORT PERIODS...AN HOUR OR TWO...BUT WITH WEAK
SHEAR AND DRY AIR IN THE MID LEVELS...STORMS WILL PROBABLY BE
OUTFLOW DOMINATED WITH NEW STORMS DEVELOPING ON THE PERIPHERY OF THE
OUTFLOW. ALTHOUGH THE CORFIDI VECTORS SUGGEST LITTLE MOVEMENT TO ANY
MCS DEVELOPMENT...OUTFLOW BOUNDARIES SHOULD KEEP A SLOW BUT STEADY
PROGRESSION TO THE SOUTHEAST.

ANOTHER INHIBITING FACTOR FOR WIDESPREAD HEAVY RAIN TONIGHT IS THAT
THE LLJ IS QUITE WEAK AND BECOMES PARALLEL TO THE FRONT BY MIDNIGHT.
SFC FLOW IS ALSO QUITE WEAK. INSTABILITY WILL ALSO DECREASE THROUGH
THE NIGHT WITH NOCTURNAL COOLING AND MID LEVEL LAPSE RATES BECOMING
MORE STABLE.

THE MONDAY NIGHT CONVECTION WILL HELP DETERMINE WHERE REDEVELOPMENT
WILL OCCUR ON TUESDAY. THE PRIMARY BOUNDARY MAY STILL BE ALONG THE
I-35 CORRIDOR MO BUT AN OUTFLOW BOUNDARY MAY EXIST IN THE SERN
GRIDS. SHEAR CONTINUES WEAK ON TUESDAY WITH WEAK TO MODERATE
INSTABILITY. AN ISOLATED SEVERE THUNDERSTORM OR TWO MAY DEVELOP
TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF THE
INTERSTATE 70.

FRONT TO LINGER ACROSS THE SRN CWA TUESDAY NIGHT AND WEDNESDAY.
INSTABILITY AND SHEAR IS WEAK...THEREFORE WILL KEEP POPS RATHER LOW.

DB

&&

.PREVIOUS DISCUSSION...

330 PM...
THUNDERSTORM CHANCES AND THE POSSIBILITY OF HEAVY RAINFALL WILL BE
THE MAIN CONCERNS OVER THE AREA FOR THE NEXT 3 DAYS. STRONG JET
STREAM NOW ROUNDING THE BASE OF THE GREAT BASIN TROF IS LIFTING THE
MAIN CHUNK OF ENERGY INTO THE NRN ROCKIES. SEVERAL WEAK SHORTWAVES
ARE EMBEDDED IN THE SOUTHWESTERLY FLOW ON THE ERN FLANK OF THE TROF
EDGING LOWER HEIGHTS INTO THE HIGH PLAINS. MEANWHILE...A SURFACE
FRONT EXTENDED FROM CNTRL SD INTO NERN COLORADO WITH A DRYLINE
THROUGH WRN KANSAS INTO THE TX PANHANDLE. THE COMBINATION OF MID
LEVEL SHORTWAVES AND THE SURFACE FRONT WILL BE THE FOCUS FOR
CONVECTIVE DEVELOPMENT MONDAY AFTERNOON OVER THE CNTRL PLAINS.

CAPPING ELEVATED MIXED LAYER WILL GRADUALLY BE ERODED MONDAY
AFTERNOON IN RESPONSE TO WEAK VERTICAL MOTION IN ASSOCIATION WITH
SHORTWAVE ENERGY AND APPROACHING RIGHT ENTRANCE REGION OF THE UPPER
JET STREAK. MLCAPES AOA 3000 J/KG WILL BE PRESENT BY PEAK HEATING
WITH ONLY MINIMAL CAPPING REMAINING OVER THE AREA. HOWEVER...LACK OF
A SPECIFIC BOUNDARY OR TRIGGERING MECHANISM MAY LIMIT CONVECTIVE
DEVELOPMENT TO THE FRONTAL BOUNDARY LOCATION OVER ERN NEBRASKA AND
NORTH CNTRL KANSAS. IF A MORE DEFINED MID LEVEL WAVE CAN MATERIALIZE
DURING THE AFTERNOON HOURS (PER GFS FORECAST) ENHANCING DEEP LAYER
LIFT...THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE...MAINLY ACROSS THE
WRN PORTION OF THE CWA. CONFIDENCE IN ANY SPECIFIC SHORTWAVE FEATURE
(ESPECIALLY GIVEN THE GFS CONVECTIVE FEEDBACK) IS LOW...SO KEPT POPS
IN THE SLGT CHANCE RANGE.

THUNDERSTORM DEVELOPMENT ALONG THE FRONTAL BOUNDARY LATE MONDAY
AFTERNOON WILL LIKELY FORM INTO A CONVECTIVE COMPLEX BY THE EARLY
EVENING HOURS...PROPAGATING TOWARDS NERN KANSAS AND NWRN MISSOURI.
WEAK SHEAR VECTORS (0-6 KM SHEAR NEAR 10KT) INDICATE A SLOW MOVING
CONVECTIVE SYSTEM...AND PW VALUES 1.5 TO 2.0 INCHES SUGGEST HEAVY
RAINFALL VERY POSSIBLE. ELEVATED MUCAPES 1000 TO 1500 J/KG SHOULD
ALLOW FOR THE REGENERATION OF CONVECTIVE UPDRAFTS FEEDING INTO THE
MCC. CORFIDI VECTORS BELOW 10 KT AND DIRECTED TOWARDS THE SW ALSO
SUGGEST THE POSSIBILITY OF BACKBUILDING STORMS DOWN THE FRONTAL
BOUNDARY FEEDING INTO THE SW FLANK OF THE CONVECTIVE SYSTEM. ALL
INDICATIONS POINT TO AT LEAST LOCALIZED VERY HEAVY RAINS OVERNIGHT
WITH THE POSSIBILITY OF WIDESPREAD ACCUMULATIONS IN THE 1 TO 2 INCH
RANGE. THE MOST LIKELY LOCATIONS FOR THE HEAVIEST RAINFALL WOULD BE
NORTH AND WEST OF A LINE FROM ATCHISON KS TO KIRKSVILLE MO.

FRONTAL BOUNDARY BECOMES RATHER DIFFUSE OVER CNTRL MISSOURI TUESDAY
AS THE CONVECTIVE SYSTEM DETERIORATES WITH THE LOSS OF ELEVATED
INSTABILITY. WITH THE WASHED OUT FRONTAL BOUNDARY AND WEAK FLOW
ABOVE...MESOSCALE BOUNDARIES LEFT BY THE MCC WILL BECOME THE FOCUS
FOR CONVECTIVE REDEVELOPMENT TUESDAY AFTERNOON. THE ATMOSPHERE WILL
BE WORKED OVER AND UNCAPPED...SO VERY LITTLE HEATING WILL BE NEEDED
TO REFIRE THUNDERSTORMS. AGAIN...VERY WEAK FLOW ALOFT WILL MEAN SLOW
MOVING STORMS DOMINATED BY MESOSCALE PROCESSES. PW VALUES AOA 1.5
INCHES SUGGEST ADDITIONAL HEAVY RAINFALL POSSIBLE OVER THE AREA
TUESDAY AFTERNOON.

21

MODELS DEFINITELY HAVE BEATEN DOWN THE CENTRAL U.S. UPPER RIDGE BY
MID WEEK. HOWEVER...WITH THE MAIN SURGE OF ENERGY HAVING ALREADY
LIFTED NORTHEAST INTO ONTARIO THE COLD FRONT WILL LIKELY JUST OOZE
SOUTHWARD ON WEDNESDAY. LOCAL CONVERGENCE AND/OR MESOSCALE
BOUNDARIES LEFT OVER FROM PREVIOUS CONVECTION WILL LIKELY PLAY THE
MOST IMPORTANT ROLE FOR ADDITIONAL STORMS ON WEDNESDAY. THUS HAVE
LEFT THE CHANCE POPS IN FOR THE ENTIRE CWA. LITTLE AIRMASS EXCHANGE
VERSUS TUESDAY SO HIGH TEMPERATURES WILL BE DEPENDANT ON AMOUNT OF
SUNSHINE.

SOME NOTABLE DIFFERENCES BETWEEN NAM AND GFS/UKMET/ECMWF AT 12Z
WEDNESDAY AS NAM IS THE MOST PROGRESSIVE WITH A SHORTWAVE MOVING
ACROSS THE NORTHERN ROCKIES AND NORTH CENTRAL STATES. PREFER THE
SLOWER UKMET/ECMWF/GFS WITH THE LATTER TWO SHOWING SOME CONSISTENCY.
THIS SLOWER SOLUTION WILL BRING IN SOME COOLER AIR INTO THE REGION
THURSDAY EVENING AS A WEAKENING COLD FRONT MOVES THROUGH. HAVE LEFT
FORECAST DRY FOR THURSDAY AFTERNOON/EVENING AS THE DEEPER MOISTURE
WILL HAVE BEEN SHUNTED TO THE SOUTH WITH THE PREVIOUS FRONT.

AFTER THURSDAY THERE ARE NO NOTABLE SIGNALS IN THE MODELS SHOWING
ANY CONSISTENCY TO SUGGEST ADDING CHANCE POPS TO ANY PERIOD.
HOWEVER...AM CONCERNED AS THE GFS AND ECMWF SWITCH TO A NORTHWEST
UPPER FLOW PATTERN OVER THE REGION. THIS WILL LIKELY YIELD AN
EMBEDDED SHORTWAVE AT SOME POINT BETWEEN FRIDAY AND NEXT WEEKEND. A
RETURN TO A SOUTHEASTERLY LOW LEVEL FLOW BY NEXT WEEKEND WILL ALLOW
TEMPERATURES TO WARM SLOWLY TO 5-10 DEGREES ABOVE NORMAL.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, May 29, 4:51 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CDT MON MAY 29 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
551 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE APPROACH EXTREME NORTHWEST MISSOURI LATE
THIS AFTERNOON. A FEW THUNDERSTORMS MAY FORM ALONG THE FRONT IN THE
ROCKPORT AND TARKIO AREAS LATE THIS AFTERNOON. IF THE STORMS DO
DEVELOP...THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

AS THE COLD FRONT SAGS SOUTHEAST INTO NORTHWEST MISSOURI THIS
EVENING...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT. ALTHOUGH THE SHEAR WILL BE RATHER WEAK...MODERATE
TO HIGH INSTABILITY WILL AID IN THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THIS EVENING...MAINLY ALONG AND NORTHWEST OF INTERSTATE
35. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND HAIL. IN
ADDITION...DUE TO THE SLOW MOVEMENT OF THE STORMS...LOCALLY HEAVY
RAINFALL UP TO 2 INCHES ARE POSSIBLE.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA
AFTER MIDNIGHT...BUT AS INSTABILITY DIMINISHES...THE INTENSITY OF
STORMS WILL FALL TO BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT WILL LINGER ALONG THE INTERSTATE 70 CORRIDOR ON TUESDAY.
THE FRONT WILL CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS WITH ISOLATED
SEVERE THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS...GENERALLY SOUTH OF INTERSTATE 70. A FEW THUNDERSTORMS ARE
ALSO POSSIBLE ALONG AND SOUTHEAST OF INTERSTATE 35 ON WEDNESDAY. THE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTHWEST OF INTERSTATE 35
TONIGHT.

DB

In the hours before

Special weather statement, May 29, 7:43 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 AM CDT MON MAY 29 2006

MOZ001-291415-
ATCHISON-
843 AM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL
915 AM CDT...

AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERU...OR 13 MILES WEST OF ROCK PORT...
MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN ATCHISON
COUNTY...INCLUDING THE TOWN OF WATSON.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

MJ

The radar

The Omaha radar (KOAX), 144 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Holt

When
May 29, 8:45 AM CST
Where
Holt County, 5 mi N of Craig
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -95.367

Hail, Holt

When
May 29, 8:51 AM CST
Where
Holt County, Bigelow
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.117, -95.300

Hail, Holt

When
May 29, 8:59 AM CST
Where
Holt County, Mound City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.133, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502541, 5502542, 5502543.